Format

Send to:

Choose Destination
See comment in PubMed Commons below
Psychiatr Prax. 2000 Sep;27(6):296-7.

[Delirium syndrome as a side-effect of lithium in normal lithium levels].

[Article in German]

Author information

  • 1Psychiatrische Universit√§tsklinik, Heidelberg. Rainer_Niethammer@med.uni-heidelberg.de

Abstract

Lithium is used with great success in the treatment of manic patients and for prophylaxis of bipolar disorders. There are only few reports about neuropsychiatric side effects at therapeutic serum levels. We report on a 38 year old woman with bipolar disorder who was treated with lithium for 20 years without side-effects. Subsequent to a manic episode, she became disoriented at night and showed marked memory deficits. The patient did not show any neurological or gastrointestinal signs of intoxication. Lithium serum-levels were in therapeutic range. The psychiatric symptoms disappeared when lithium was stopped. We interpret these symptoms as delirant syndrome with pseudo-dementia at therapeutic lithium serum levels. This side-effect must be taken into account even in patients on successful longtime lithium therapy.

PMID:
11050737
[PubMed - indexed for MEDLINE]
PubMed Commons home

PubMed Commons

0 comments
How to join PubMed Commons

    Supplemental Content

    Loading ...
    Write to the Help Desk